Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Memphis, TN

June 16, 2017Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 16, 2017, 2:27 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 2:27 PM CDT (19:27 UTC)
Expired
Jun 16, 2017, 3:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:30 PM CDTHAIL 1.25Burdette, ARHALF DOLLAR SIZED HAIL FALLING NEAR BURDETTE ON INTERSTATE 55.
Jun 16, 2:45 PM CDTHAIL 1.25Osceola, ARHALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF OSCEOLA.
Jun 16, 2:45 PM CDTHAIL 1.25Osceola, ARHALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF OSCEOLA AND SOUTH OF BURDETTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS54 KMEG 161927
SVRMEG
ARC093-TNC097-162015-
/O.NEW.KMEG.SV.W.0221.170616T1927Z-170616T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
227 PM CDT FRI JUN 16 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Central Lauderdale County in western Tennessee...

* Until 315 PM CDT

* At 224 PM CDT, a severe thunderstorm was located over Burdette, or
  near Luxora, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Blytheville, Osceola, Gosnell, Luxora, Dell, Burdette, Ashport,
  Victoria, Barr, Calumet, Dearman, Eastview, Barfield, Tomato,
  Hightower, Tuckertown, Rosa, Luckett, Burton and Woodland Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 8972 3593 8965 3590 8964 3592 8963
      3592 8961 3593 8959 3593 8957 3594 8956
      3568 8961 3569 9014 3600 9003 3600 8973
TIME...MOT...LOC 1924Z 228DEG 3KT 3583 8995 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
958 
WWUS54 KMEG 161932
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
232 PM CDT FRI JUN 16 2017

ARC093-TNC097-162015-
/O.CON.KMEG.SV.W.0221.000000T0000Z-170616T2015Z/
Mississippi AR-Lauderdale TN-
232 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN MISSISSIPPI AND CENTRAL LAUDERDALE COUNTIES...

At 232 PM CDT, a severe thunderstorm was located over Burdette, or
near Luxora, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Emergency management. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Blytheville, Osceola, Gosnell, Luxora, Dell, Burdette, Ashport,
Victoria, Barr, Calumet, Dearman, Eastview, Barfield, Tomato,
Hightower, Tuckertown, Rosa, Luckett, Burton and Woodland Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 8972 3593 8965 3590 8964 3592 8963
      3592 8961 3593 8959 3593 8957 3594 8956
      3568 8961 3569 9014 3600 9003 3600 8973
TIME...MOT...LOC 1932Z 228DEG 3KT 3583 8994 

HAIL...1.25IN
WIND...60MPH
 
$$

JOHNSON
115 
WWUS54 KMEG 162010
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
310 PM CDT FRI JUN 16 2017

ARC093-TNC097-162020-
/O.EXP.KMEG.SV.W.0221.000000T0000Z-170616T2015Z/
Mississippi AR-Lauderdale TN-
310 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI AND
CENTRAL LAUDERDALE COUNTIES WILL EXPIRE AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3598 8972 3593 8965 3590 8964 3592 8963
      3592 8961 3593 8959 3593 8957 3594 8956
      3568 8961 3569 9014 3600 9003 3600 8973
TIME...MOT...LOC 2010Z 228DEG 3KT 3585 8991 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:19 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 16, 12:19 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1219 PM CDT Fri Jun 16 2017

.UPDATE...
Updated to include the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1042 AM CDT Fri Jun 16 2017/

DISCUSSION...Water Vapor/Visible satellite trends late this
morning indicate an Mesoscale Convective Vortex (MCV) located over
Arkansas. Earlier dense fog and stratus has lifted across the
Mid-South with temperatures as of 10 AM CDT in the 80s across most
locations.

Latest mesoanalysis already indicates surface based CAPE values
between 2000-4000 J/kg, LI's around -9 and steep 700-500 mb layer
mid level lapse rates around 7 C/km. These conditions combined
with 0-6 km Bulk Shear values around 30 kts suggest a potential
for some strong to severe thunderstorms this afternoon into this
evening, especially across portions of East Arkansas,
Northwest Mississippi, and Southwest Tennessee. Damaging winds
will be the predominant threat for any thunderstorms that reach
severe limits.

Will make some adjustments to pops and any other elements to
account for these short term mesoscale trends. An update will be
available shortly.

CJC

PREV DISCUSSION... /issued 355 AM CDT Fri Jun 16 2017/

DISCUSSION...

Currently...In the wake of yesterday afternoon's convection low
clouds and fog has developed across much of West Tennessee and
North Mississippi. The fog is dense in spots and will be monitored
for a dense fog advisory over the next couple of hours. High
clouds, the blowoff from upstream convection, are also spreading
across the region. Temps range from the mid 70s over parts of the
Delta to the mid and upper 60s across Northeast Mississippi and
near the Tennessee River where the air was cooled by convection late
yesterday afternoon.

Today...An MCV has formed over SW Missouri and this will play a
key role in today's weather. Also an outflow boundary is working
SE across Arkansas and is located from north central Arkansas to
just west of Little Rock. Both of these features will move into
the Mid-South today. The low clouds and fog will burn off this
burn off this morning and the airmass will quickly destabilize
with SBCAPES pushing 3000 j/kg by noon. The MCV will be moving
into the region about this time and scattered thunderstorms should
develop west of the MS River by noon spreading SE during the
afternoon. A few strong to severe storms are possible with
damaging winds the main threat with any storms that become severe.
Went above model guidance with respect to pops. Temps will be
tricky today and dependent on the evolution of convection. Trended
slightly cooler than previous forecast though still quite warm and
humid.

Tonight through Saturday night...Should be a relatively quiet
period as some upper ridging bulges into the region from the SW.
Expect warm, muggy and mostly rain free conditions.

Sunday into Monday...A cold front will move through with chances
for showers and thunderstorms increasing Sunday and especially
Sunday night. Precipitation will linger over North Mississippi
into Monday. The cold front will be pushing into a very unstable
airmass while a belt of higher mid level winds sags into the
region with the upper trough over the middle of the country. As a
result a few strong to severe storms are possible during this time
frame.

Tuesday through Thursday...A drier airmass will build in for
Tuesday with some very pleasant humidity levels. The heat and
humidity will gradually build through the week as the surface
high builds east.

SJM

&&

.AVIATION...
/18z TAFs/

A diurnal Cu field continues to take shape early this afternoon
and will persist through at least sunset. Winds will remain light
from a general southerly direction initially but are expected to
become more from the west and southwest as a surface trough passes
the area. Showers and thunderstorms are beginning to the develop
over eastern AR and are expected to become a bit more organized
throughout the afternoon, moving in a general southeasterly
direction into northwest MS. This complex of storms may affect
KMEM and KJBR, but the remaining forecast terminals will likely
remain to the east. Patchy fog will be possible overnight, mainly
over portions of west TN and north MS with generally VFR
conditions elsewhere.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1253 PM CDT Fri Jun 16 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-172000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1253 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across portions of
East Arkansas, North Mississippi, and West Tennessee through mid evening.
Damaging winds are the main threat for any thunderstorms that
reach severe limits.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Sunday into Monday as
a cold front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening in support of
severe weather operations. Please relay any reports to the
National Weather Service in Memphis.

In the hours before

Special weather statement, Jun 16, 12:49 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
1249 PM CDT FRI JUN 16 2017

ARZ048-161815-
St. Francis AR-
1249 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...

At 1249 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Widener, or near
Madison, moving east at 15 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in eastern St. Francis County should monitor this storm
closely.

LAT...LON 3491 9078 3504 9079 3514 9044 3491 9042
TIME...MOT...LOC 1749Z 260DEG 11KT 3495 9069

JOHNSON
Special weather statement, Jun 16, 1:12 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
112 PM CDT FRI JUN 16 2017

ARZ036-048-MSZ001-TNZ088-161845-
St. Francis AR-Crittenden AR-DeSoto MS-Shelby TN-
112 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...

East central St. Francis County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Central Shelby County in western Tennessee...

At 112 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Gilmore to 7 miles northwest of North Tunica. Movement was
east at 10 mph. These storms are moving into the Memphis area.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central St. Francis...Crittenden...northwestern DeSoto
and Shelby Counties should monitor this storm closely.

LAT...LON 3539 9031 3539 9018 3537 9016 3538 9014
      3539 9014 3540 9010 3538 9008 3540 9004
      3540 9001 3539 8987 3489 8997 3491 9049
TIME...MOT...LOC 1812Z 268DEG 10KT 3537 9022 3477 9048

JOHNSON
Special weather statement, Jun 16, 1:30 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 PM CDT FRI JUN 16 2017

MSZ007-010-011-161900-
Tunica MS-Coahoma MS-Quitman MS-
130 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Central Quitman County in northwestern Mississippi...

At 130 PM CDT...a strong thunderstorm producing hail up to the size
of nickels and winds at least 40 mph was located near Helena, moving
east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tunica...northeastern Coahoma and central Quitman
Counties should monitor this storm closely.

LAT...LON 3437 9069 3437 9068 3432 9069 3431 9066
      3437 9066 3440 9059 3443 9057 3449 9059
      3452 9058 3455 9054 3459 9057 3467 9022
      3465 9021 3462 9024 3456 9021 3456 9022
      3455 9020 3419 9019 3422 9076
TIME...MOT...LOC 1830Z 258DEG 13KT 3450 9051

JOHNSON
Special weather statement, Jun 16, 2:02 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
202 PM CDT FRI JUN 16 2017

ARZ028-MOZ115-TNZ001-019-161945-
Mississippi AR-Pemiscot MO-Lake TN-Dyer TN-
202 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Central Pemiscot County in southeastern Missouri...
Southern Lake County in western Tennessee...
Western Dyer County in western Tennessee...

At 202 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Hayti to near
Burdette. Movement was  east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...central Pemiscot...southern Lake
and western Dyer Counties should monitor this storm closely.

LAT...LON 3637 8942 3589 8965 3588 8967 3591 8972
      3588 8977 3586 8977 3584 8970 3582 8970
      3580 8974 3578 9004 3633 8979 3636 8956
      3634 8954 3636 8951
TIME...MOT...LOC 1902Z 252DEG 11KT 3623 8971 3587 8993

JOHNSON
Special weather statement, Jun 16, 2:04 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CDT FRI JUN 16 2017

MSZ001-007-008-010>012-020-161945-
Tunica MS-Coahoma MS-Tallahatchie MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
204 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 204 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Phillipp to near Tutwiler. Movement was  east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...Coahoma...northwestern
Tallahatchie...southwestern DeSoto...western Panola...western Tate
and Quitman Counties should monitor this storm closely.

LAT...LON 3399 9045 3399 9066 3412 9066 3412 9067
      3429 9067 3441 9058 3442 9057 3443 9057
      3480 9030 3472 8991 3398 9010 3397 9045
TIME...MOT...LOC 1904Z 265DEG 11KT 3475 9014 3407 9040

JOHNSON
Special weather statement, Jun 16, 2:16 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
216 PM CDT FRI JUN 16 2017

TNZ049-088-089-161945-
Tipton TN-Fayette TN-Shelby TN-
216 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Southeastern Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Northeastern Shelby County in western Tennessee...

At 216 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Millington, moving
east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northwestern Fayette and northeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3519 8995 3547 8993 3561 8957 3520 8958
TIME...MOT...LOC 1916Z 265DEG 13KT 3532 8984

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:25 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 14 more2 hr
Jun 16, 1:33 PM CDTSevere Thunderstorm WarningMEGShelby42 min
Jun 16, 1:42 PM CDTSevere Thunderstorm WarningMEGShelby33 min
Jun 16, 2:02 PM CDTSpecial Weather StatementMEGLake43 min
Jun 16, 2:16 PM CDTSpecial Weather StatementMEGTipton29 min
Jun 16, 3:05 PM CDTSpecial Weather StatementMEGHaywood25 min
Jun 16, 3:53 PM CDTSpecial Weather StatementMEGHardeman52 min
Jun 16, 4:27 PM CDTSpecial Weather StatementMEGObion18 min
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett45 min
Jun 16, 12:49 PM CDTSpecial Weather StatementMEGSt. Francis26 min
Jun 16, 1:12 PM CDTSpecial Weather StatementMEGCrittenden33 min
Jun 16, 2:12 PM CDTFlash Flood WarningMEGCrittenden, St. Francis3 hr
Jun 16, 3:23 PM CDTFlash Flood WarningMEGMississippi3 hr
Jun 16, 3:25 PM CDTSpecial Weather StatementMEGLee50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.